Two teens taken to hospital after suspected overdose outside home in Milton
Rachael D'Amore, CTV News Toronto
Published Thursday, May 16, 2019 9:38AM EDT
Last Updated Thursday, May 16, 2019 7:00PM EDT
Two teenagers were rushed to hospital on Wednesday afternoon after a suspected overdose in Milton.
Halton Regional Police Services say the teens, ages 16 and 18, passed out and started having seizures outside a home after smoking what they believed to be cannabis.
A neighbour witnessed the teens collapse before she called 911 around 2 p.m.
Officers arrived a short time later and promptly administered Naloxone – an antidote to opioid overdoses. One of the teens received a single dose, police said, while the other was given a second dose before regaining consciousness.
Both were then rushed to hospital.
“We are operating under the assumption, informed by our medical teams as well, that there was an opioid present in both of those individuals bodies in some way,” Insp. Kevin Maher said during a news conference on Thursday.
“How it got in there, how it got into the cannabis – whatever the product was – we’re still working on that.”
More than a dozen high school students were at the home in Milton that afternoon when the two teens fell unconscious on a back deck. The two boys had bought what they assumed was cannabis and went outside to smoke the substance before they started to experience adverse effects a short time later.
Staff Sgt. Chris Lawson was one of three officers who helped administer Naloxone. While it was the first time he had personally dealt with an overdose requiring naloxone, he had recently completed refresher course on first-aid, so he said the process was “fresh on the brain.”
“Notwithstanding the circumstance, we were all very calm and we were pleased with the outcome,” he said. “They (the victims) were grateful and certainly the young men at the home were certainly very grateful that their friends were revived.”
Lawson said if it weren’t for a neighbour who happened to be looking out her back window, the outcome could have been different.
He said the high schoolers were at first reluctant to tell police what happened.
“I just thought they were typical teenagers. They were hanging out after school and unfortunately they used the illicit drugs and fell victim to that,” he said.
“I have teenagers, so I spread the message with my kid – if you go to a party and someone passes out, don’t run, stay and help, call 911 and you won’t get in trouble.”
The boys were both released from hospital the same day.
Police have yet to determine what substance the boys consumed that caused them to convulse.
Maher hopes the residue sample collected as evidence will be enough for Health Canada to give them a definitive analysis.
Meanwhile, investigators are trying to determine whether the marijuana the teens smoked came into contact with an opioid accidentally or was even intentionally “boosted with another product for nefarious reasons.”
“To the best of my knowledge this is the first time in Halton that we have had something of this nature (with cannabis) and that is why we are particularly concerned and why we want to alert the public that there is no such thing as a safe drug of any kind if you are not purchasing it from the Ontario Cannabis Store or being prescribed it by a medical physician,” he said.
“If you’re purchasing cannabis anywhere but a government location, you’re taking a risk because you cannot simply guarantee your safety and the origins of the product.”
Halton police officers started carrying the life-saving medication last year. The drug is administered via a nasal spray, but can also be injected. Halton officers carry the nasal spray.
Yesterday, we used Naloxone to save two teens who lost consciousness after smoking what they believed to be cannabis.— Halton Police (@HaltonPolice) May 16, 2019
Don’t run. Call 911. ☎️
Good Samaritan overdose legisl’n protects citizens, including youths, from being prosecuted for offences such as simple possession. ^jh pic.twitter.com/wDa6vifFmE